Wyoming, 2009

Hail in Wyoming, August 25, 2009

August 25, 2009 · NWS CYS · 2 events in 2 counties and zones

A moist atmosphere combined with a weak disturbance to produce thunderstorms over southeast Wyoming with a couple producing some hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A moist atmosphere combined with a weak disturbance to produce thunderstorms over southeast Wyoming with a couple producing some hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 25, 12:21 PM MST, 14 minutes earlier.

Area forecast discussion, Aug 25, 12:21 PM MST, 14 minutes before
XUS65 KCYS 251835
AFDCYS

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
121 PM MDT TUE AUG 25 2009

.SHORT TERM...TODAY THROUGH THURSDAY...
THUNDERSTORMS HAVE DEVELOPED ALONG THE LARAMIE RANGE EARLY THIS
AFTERNOON AND WERE MOVING SLOWLY TO THE EAST.  SOME OF THE ACTIVITY
IS STILL EXPECTED TO BE STRONG THROUGH THE EVENING HOURS WITH
CURRENT LAPS LIFTED INDICES AROUND -4C OVER AND EAST OF THE LARAMIE
RANGE.  FAVORABLE 0-6 KM SHEAR WILL ALSO BE PRESENT WITH THE 250 MB
JET OVER THE CWA.  IN ADDITION...PRECIPITABLE WATER VALUES WILL BE
WELL ABOVE NORMAL OVER THE CWA THROUGH THE EVENING AND OVER AN INCH
IN THE PANHANDLE.  STORMS WILL BE SLOW MOVING AND HEAVY RAIN AND
MAINLY SMALL HAIL WILL BE THE BIGGEST THREAT IN THE EASTERN CWA
THROUGH THE EVENING HOURS.  A SHORTWAVE TROUGH WILL MOVE SLOWLY
ACROSS THE CENTRAL ROCKIES THROUGH EARLY THURSDAY EVENING.  SOME
SHOWERS AND THUNDERSTORMS WILL CONTINUE ALL NIGHT AND WEDNESDAY
MORNING OVER THE EAST PART OF THE CWA.  AREAS OF FOG WILL DEVELOP
AT ELEVATIONS LESS THAN 4500 FEET MSL LATER TONIGHT AND CONTINUE
THROUGH 15Z WEDNESDAY.  THUNDERSTORMS WILL BECOME AT LEAST SCATTERED
IN COVERAGE OVER THE EAST PART OF THE CWA WEDNESDAY AFTERNOON AND
EARLY EVENING...ESPECIALLY THE PANHANDLE.  HOWEVER...THE FLOW ALOFT
BECOMES MORE FROM THE NORTHWEST AND NORTH LATER TONIGHT AND
WEDNESDAY WITH THE ATMOSPHERE SLOWLY DRYING.  THE INTENSITY AND
COVERAGE OF STORMS SHOULD THEREFORE BE LESS ON WEDNESDAY AFTERNOON
AND EARLY EVENING THAN THIS AFTERNOON AND EVENING OVER ALL BUT THE
FAR EAST PART OF THE CWA.  THE ATMOSPHERE WILL BECOME EVEN DRIER
ON THURSDAY AS HEIGHTS ALOFT RISE AND A MORE STABLE NORTHERLY FLOW
ALOFT IS OVER THE REGION.  HIGH TEMPERATURES WILL WARM SEVERAL
DEGREES FOR WEDNESDAY AND THEN AGAIN THURSDAY.  MODELS ARE SIMILAR
FOR THIS PART OF THE FORECAST.  THE MAIN DIFFERENCE BEING ON
THEIR HANDLING OF THE TIMING OF THE CURRENT UPSTREAM SHORTWAVE
TROUGH AS IT MOVES ACROSS THE REGION.

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY.
HIGH AMPLITUDE RIDGE OVER THE WESTERN UNITED STATES WILL KEEP WEAK
NORTHWEST FLOW AT UPPER LEVELS ACROSS SOUTHEAST WYOMING AND THE
NEBRASKA PANHANDLE...WITH DRY WEATHER FROM THURSDAY NIGHT THROUGH
SATURDAY.

A LARGE DEVELOPING LOW OVER THE UPPER MIDWEST WILL SWEEP A SHORT
WAVE SOUTHEAST AND COLD FRONT THROUGH THE AREA SATURDAY
NIGHT...PRODUCING A CHANCE OF SHOWERS OR STORMS...MAINLY OVER THE
SOUTHERN MOUNTAINS AND THE LARAMIE RANGE. A SECOND UPPER LEVEL SHORT
WAVE WILL MOVE SOUTHEAST ON MONDAY WITH A CHANCE OF SHOWERS OR
STORMS MONDAY AFTERNOON AND EVENING. WEAK RIDGE OVER AREA TUESDAY
WITH CONVECTION LIMITED TO HIGHER TERRAIN DUE TO DAYTIME HEATING.

&&

.AVIATION...THUNDERSTORMS WILL MOVE SLOWLY EAST ACROSS THE CWA
THROUGH THIS EVENING.  THE ACTIVITY WILL BE MOST WIDESPREAD AND
INTENSE OVER AND EAST OF THE LARAMIE RANGE THROUGH THAT TIME.  SOME
SHOWERS AND STORMS WILL LINGER OVER THE EAST PART OF THE CWA THROUGH
WEDNESDAY MORNING.  MVFR CEILINGS AND VISIBILITIES IN RAIN WILL BE
ASSOCIATED WITH MANY OF THE STORMS THROUGH THE EVENING.  AREAS OF
IFR CEILINGS AND MVFR VISIBILITIES IN FOG WILL DEVELOP MAINLY AT
ELEVATIONS BELOW 4500 FEET MSL AFTER 09Z AND CONTINUE THROUGH 15Z.
A SCATTERED COVERAGE OF THUNDERSTORMS WILL AGAIN DEVELOP OVER THE
EAST PART OF THE CWA WEDNESDAY AFTERNOON AND CONTINUE INTO THE
EARLY EVENING.  THOSE STORMS SHOULD NOT BE AS INTENSE AS THOSE OF
THIS AFTERNOON AND EVENING AND ONLY BRIEF MVFR CEILINGS AND
VISIBILITIES WILL BE ASSOCIATED.  VFR CONDITIONS WILL BE OVER THE
ENTIRE CWA WEDNESDAY EVENING THROUGH THURSDAY.

&&

.FIRE WEATHER...THUNDERSTORMS PRODUCING WETTING RAINFALL WILL AFFECT
MOST OF THE CWA THROUGH THIS EVENING.  A SLOW WARMING AND DRYING OF
THE ATMOSPHERE WILL THEN TAKE PLACE OVER THE REGION THROUGH THURSDAY.
HIGH PRESSURE IN THE UPPER ATMOSPHERE WILL BUILD OVER THE WESTERN
PART OF THE NATION DURING THAT TIME.  TEMPERATURES WILL BE SLIGHTLY
ABOVE NORMAL BY THURSDAY.  MEANWHILE...AFTER VERY GOOD OR EXCELLENT
HUMIDITY RECOVERY TONIGHT...MINIMUM RELATIVE HUMIDITY VALUES WILL
LOWER TO AROUND 15 PERCENT OVER THE LOWER ELEVATIONS OF CARBON AND
ALBANY COUNTIES BY THURSDAY AFTERNOON.  FOR THE NEXT WEEK...THE
TEMPERATURES WILL REMAIN NEAR OR JUST ABOVE NORMAL WITH THE DRY AIR
REMAINING OVER THE REGION.  SURFACE WINDS WILL INCREASE EARLY NEXT
WEEK AND MAY RAISE FIRE WEATHER CONCERNS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...WEILAND
LONG TERM...EISE
Hazardous weather outlook, Aug 25, 8:41 AM MST, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
941 AM MDT TUE AUG 25 2009

NEZ003-019>021-054-055-WYZ069-070-261545-
BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
CHEYENNE FOOTHILLS-PINE BLUFFS-
941 AM MDT TUE AUG 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SCATTERED COVERAGE OF THUNDERSTORMS WILL FORM ALONG THE
SOUTHERN LARAMIE RANGE AND THE CHEYENNE RIDGE IN THE EARLY
TO MID AFTERNOON.  THE ACTIVITY WILL THEN MOVE SLOWLY TO THE
NORTHEAST THROUGH THE EVENING. THE STRONGER STORMS WILL
PRODUCE HEAVY RAINFALL AND SMALL HAIL. PONDING OF WATER IN
LOW LYING AREAS WILL BE POSSIBLE THROUGH THE EVENING...
ESPECIALLY IN THE SOUTHERN PANHANDLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS ACROSS THE
AREA ON WEDNESDAY AND NEAR THE COLORADO BORDER ON THURSDAY. A
SLIGHT CHANCE OF LATE DAY THUNDERSTORMS CAN ALSO BE EXPECTED ON
SATURDAY AND SUNDAY NEAR THE COLORADO BORDER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001-002-WYZ059>068-261545-
SIOUX-DAWES-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-
941 AM MDT TUE AUG 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR ACROSS THE AREA THIS AFTERNOON
AND EVENING. THE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS ACROSS THE
AREA ON WEDNESDAY AND NEAR THE COLORADO BORDER ON THURSDAY. A
SLIGHT CHANCE OF LATE DAY THUNDERSTORMS CAN ALSO BE EXPECTED ON
SATURDAY AND SUNDAY NEAR THE COLORADO BORDER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WEILAND

In the hours before

Special weather statement, Aug 25, 11:24 AM MST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1224 PM MDT TUE AUG 25 2009

WYZ059-064-067-251915-
CONVERSE-NORTH LARAMIE RANGE-PLATTE-
1224 PM MDT TUE AUG 25 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALBANY...
NORTHWESTERN PLATTE AND SOUTHERN CONVERSE COUNTIES UNTIL 115 PM
MDT...

AT 1223 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 12 MILES SOUTHEAST OF ESTERBROOK...OR 21 MILES
NORTHWEST OF WHEATLAND.  THIS STORM WAS MOVING TO THE EAST AT 10 MPH.

SMALL HAIL...WIND GUSTS UP TO 50 MPH AND HEAVY RAIN ARE EXPECTED
WITH THIS STORM.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 124 AND
139.

WEILAND
Special weather statement, Aug 25, 12:11 PM MST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
111 PM MDT TUE AUG 25 2009

WYZ059-064-067-252000-
CONVERSE-NORTH LARAMIE RANGE-PLATTE-
111 PM MDT TUE AUG 25 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALBANY...
NORTHWESTERN PLATTE AND SOUTHERN CONVERSE COUNTIES UNTIL 200 PM
MDT...

AT 110 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTHEAST OF ESTERBROOK...OR 21 MILES
NORTHWEST OF WHEATLAND.  THIS STORM WAS MOVING TO THE EAST AT 10 MPH.

SMALL HAIL...WIND GUSTS UP TO 50 MPH AND HEAVY RAINFALL ARE LIKELY WITH
THIS STORM.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 99 AND
118.

WEILAND

The radar

The Cheyenne radar (KCYS), 148 km away, was scanning. The volume nearest the first event began at 19:35 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Converse

When
August 25, 12:35 PM MST to 12:42 PM MST
Where
Converse County, Esterbrook
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
42.420, -105.350

Hail, Platte

When
August 25, 2:11 PM MST
Where
Platte County, 6 mi WSW of Guernsey
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
42.237, -104.838

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184200, 187212.